Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 201, NWS Mobile, AL

May 20, 2005Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 20, 2005, 7:29 PM CDT for Choctaw County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2005, 7:29 PM CDT (00:29 UTC)
Expired
May 20, 2005, 8:17 PM CDT
In force
48 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Choctaw County, AL

The radar

The Mobile radar (KMOB), 161 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 3:10 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2005-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2005-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1048 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 210032
SVRMOB
ALC023-210115-
/O.NEW.KMOB.SV.W.0201.050521T0029Z-050521T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
730 PM CDT FRI MAY 20 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  CHOCTAW COUNTY IN SOUTHWEST ALABAMA

* UNTIL 815 PM CDT

* AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL TO QUARTER SIZE  
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS     
  LOCATED NEAR YANTLEY...HALSELL AND CROMWELL...OR ABOUT 15 MILES    
  NORTH OF BUTLER...AND MOVING SOUTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PUSHMATAHA AND LISMAN BY 740 PM CDT
  RIDERWOOD AND BUTLER BY 745 PM CDT
  ROCK SPRINGS BY 750 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3234 8803 3233 8840 3181 8845 3182 8819

$$
2 follow-up statements
000 
WWUS54 KMOB 210058
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
755 PM CDT FRI MAY 20 2005

ALC023-210115-
/O.CON.KMOB.SV.W.0201.000000T0000Z-050521T0115Z/
CHOCTAW AL-
755 PM CDT FRI MAY 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM CDT FOR
CHOCTAW COUNTY...

AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR CYRIL...LISMAN AND RIDERWOOD...OR ABOUT 7 MILES 
NORTHWEST OF BUTLER...AND MOVING SOUTH AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCK SPRINGS AND LAND BY 805 PM CDT
  NEEDHAM BY 810 PM CDT
  HODGEWOOD...WATER VALLEY...TOXEY AND 5 MILES NORTH OF PARAGON BY
  815 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR 
CHOCTAW COUNTY. 

LAT...LON 3233 8805 3233 8840 3212 8844 3182 8845
      3182 8819

$$
000 
WWUS54 KMOB 210117
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
815 PM CDT FRI MAY 20 2005

ALC023-210123-
/O.EXP.KMOB.SV.W.0201.000000T0000Z-050521T0115Z/
CHOCTAW AL-
815 PM CDT FRI MAY 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR CHOCTAW COUNTY WAS ALLOWED TO 
EXPIRE AT 815 PM CDT...

AT 815 PM CDT...RADAR INDICATED THE LARGE THUNDERSTORM WAS NEAR 
CYRIL...HINTON AND ROCK SPRINGS AND MOVING SOUTH AT 30 MPH. THE 
STORM HAS BEEN WEAKENING AND THIS TREND IS EXPECTED TO CONTINUE.

HOWEVER...THIS STORM STILL HAS THE POTENTIAL TO PRODUCE SMALL 
HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 25 
TO 35 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW 
AROUND UNSECURED SMALL OBJECTS. 

RESIDENTS ACROSS WEST CENTRAL AND SOUTHWEST CHOCTAW COUNTY SHOULD 
REMAIN ALERT FOR THREATENING WEATHER THROUGH 9 PM. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR 
CHOCTAW COUNTY.

LAT...LON 3233 8805 3233 8840 3212 8844 3182 8845
      3182 8819

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:15 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, May 20, 3:15 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
315 PM CDT FRI MAY 20 2005

.SYNOPSIS...WEATHER MAPS SHOW A WEAK SURFACE FRONT FROM THE CAROLINAS
INTO TENNESSEE. AHEAD OF THE FRONT...WEAK TROFS OF LOW PRESSURE/RAIN
COOLED BOUNDARIES WERE GENERATING SHOWERS AND THUNDERSTORMS...INTO
THE SOUTHEAST STATES.

&&

.SHORT TERM...THE FORECAST CALLS FOR THE WEAK FRONT TO THE NORTH TO
CONTINUE SOUTH TONIGHT...SLIPPING INTO THE GULF SATURDAY MORNING.
AHEAD OF THE BOUNDARY...WE EXPECT TO SEE SCATTERED SHOWERS AND
THUNDERSTORMS THIS EVENING. MOVEMENT WILL BE FROM THE NORTHWEST TO
THE SOUTHEAST. DUE TO THE DEGREE OF INSTABILITY...SOME EVENING STORMS
COULD BRIEFLY ATTAIN SEVERE INTENSITY WITH DAMAGING WINDS AND LARGE
HAIL BEING THE MAIN THREAT. THE STORM PREDICTION CENTER HAS
PLACED THE FORECAST AREA UNDER A SLIGHT RISK OF SEVERE
THUNDERSTORMS TONIGHT. HIGHER COVERAGES WILL BE POSITIONED OVER THE
EASTERN ZONES DUE TO LATEST RADAR AND SATELLITE TRENDS UPSTREAM.
POTENTIAL THOUGH...FOR SOAKING RAINS...IS LOW. WITH WEAK HIGH
PRESSURE SETTLING OVER THE AREA FOR THE REMAINDER OF THE WEEKEND...
THE OUTLOOK FOR MUCH NEEDED RAINFALL FOR AREA LAWNS AND GARDENS IS
NOT GOOD. DAYTIME MAXIMUMS LOOK TO RISE TO NEAR THE 90 DEGREE MARK
WITH HUMID DAYS. SUMMER IS ON US.

.LONG TERM...A SERIES OF WEAK BOUNDARIES IS FORECAST THROUGH THE
AREA NEXT WEEK. THE FIRST PASSES THROUGH ON MONDAY AND THE OTHER
LATE IN THE WEEK. OUTSIDE OF THESE FEATURES...RAIN CHANCES APPEAR
SMALL. LITTLE CHANGE TO TEMPERATURES.

&&

.MARINE...MADE SOME MINOR CHANGES TO GRIDDED SEA STATES. FRONT INTO
THE GULF WATERS LATE TONIGHT/SATURDAY MORNING BRINGS THE POTENTIAL
FOR A MODERATE OFFSHORE FLOW. LATER IN THE DAY SATURDAY...THINGS
WILL HAVE SETTLED DOWN AND REMAINDER OF MARINE PERIOD LOOK TO SEE
WINDS LESS THAN 15 KNOTS.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      68  89  68  89 /  40  05   0  05
PENSACOLA   70  88  69  86 /  40  05   0  05
DESTIN      72  86  71  84 /  40  05   0  05
EVERGREEN   65  88  62  89 /  50  05   0  05
WAYNESBORO  66  90  63  91 /  30  05   0  05
CAMDEN      65  89  62  90 /  50  05   0  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&

10
Hazardous weather outlook, May 20, 2:00 PM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
200 PM CDT FRI MAY 20 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-210000-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
200 PM CDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE....REST OF TODAY AND TONIGHT...
A WEAKENING COLD FRONTAL BOUNDARY WILL MOVE SOUTHWARD ACROSS
MISSISSIPPI AND ALABAMA LATER TONIGHT. THE AIRMASS SOUTH OF THIS
FRONTAL BOUNDARY WILL BE UNSTABLE ENOUGH TO SUPPORT ISOLATED SEVERE
STORMS THIS AFTERNOON AND EARLY TONIGHT OVER PORTIONS OF INTERIOR
SOUTHEAST MISSISSIPPI AND INTERIOR SOUTH ALABAMA. THE MAIN THREAT
WITH SOME OF THE STRONGER STORMS WILL BE DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ANOTHER WEAK COLD FRONT WILL MOVE SOUTH TO THE COAST ON MONDAY WITH
ISOLATED THUNDERSTORMS EXPECTED. AT THIS TIME SEVERE THUNDERSTORM
DEVELOPMENT IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS MAY BE NECESSARY
THIS AFTERNOON AND THIS EVENING.

STAY TUNED FOR ADDITIONAL UPDATES LATER TODAY FROM THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MOBILE.

In the hours before

Special weather statement, May 20, 3:15 PM CDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
315 PM CDT FRI MAY 20 2005

ALZ051>060-MSZ067-210400-
BUTLER-CHOCTAW-CLARKE-CONECUH-COVINGTON-CRENSHAW-ESCAMBIA-MONROE-
WASHINGTON-WAYNE-WILCOX-
315 PM CDT FRI MAY 20 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 11 PM FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST MISSISSIPPI...

WAYNE.

IN SOUTH ALABAMA...

CHOCTAW...WASHINGTON...CLARKE...WILCOX...MONROE...CONECUH...
BUTLER...ESCAMBIA...COVINGTON...AND CRENSHAW.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.
Local storm report, May 20, 6:26 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
626 PM CDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             OPP                     31.28N 86.26W
05/20/2005  1.00 INCH        COVINGTON          AL   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL COVERING THE GROUND IN
            OPP...EVENT LASTED AROUND 10 MINUTES FROM 610 TO 620 PM

&&

CULLEN
Local storm report, May 20, 6:37 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
637 PM CDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             OPP                     31.28N 86.26W
05/20/2005  0.88 INCH        COVINGTON          AL   PUBLIC

            PENNY TO NICKEL SIZED HAIL COVERING THE GROUND

&&

CULLEN
Special weather statement, May 20, 7:20 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
720 PM CDT FRI MAY 20 2005

ALZ061>064-FLZ001>006-GMZ630-650-655-MSZ075-076-078-079-210600-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
MOBILE BAY-BALDWIN COASTAL-BALDWIN INLAND-ESCAMBIA COASTAL-
ESCAMBIA INLAND-GEORGE-GREENE-MOBILE COASTAL-MOBILE INLAND-
OKALOOSA COASTAL-OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-
SANTA ROSA INLAND-STONE-
720 PM CDT FRI MAY 20 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 306 EFFECTIVE UNTIL 1 AM FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST MISSISSIPPI...

GEORGE...PERRY...GREENE...STONE.

IN SOUTHWEST ALABAMA...

BALDWIN...MOBILE.

IN THE WESTERN FLORIDA PANHANDLE...

ESCAMBIA...SANTA ROSA...OKALOOSA.

ALSO...SEVERE THUNDERSTORM WATCH NUMBER 302 REMAINS IN EFFECT UNTIL
11 PM THIS EVENING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

13/JC

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:05 PM CDTSevere Thunderstorm WarningMOBCrenshaw25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.